Texas, 2016Flash Flooding and Hail in Texas, May 30, 2016
May 30, 2016 · NWS MAF · 16 events in 6 counties and zones
An upper trough was off the Pacific coast and was moving inland over California and Arizona. This put West Texas and southeast New Mexico under southwest winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was off the Pacific coast and was moving inland over California and Arizona. This put West Texas and southeast New Mexico under southwest winds aloft. A dryline was backed up against the mountains leaving good moisture with 50 degree dewpoints off to the east. The dryline and boundaries across the area became the focus for thunderstorms. Lapse rates and instability were high, which aided in the development of severe storms with large hail, strong winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 30, 1:23 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, May 30, 1:23 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT MON MAY 30 2016
.DISCUSSION...
Current radar and satellite is showing convection already
developing in the higher elevations from the Davis Mountains north
to the Guadalupe Mountains. This can be attributed to less morning
cloud cover areawide allowing for more insolation and a greater
destabilization of the boundary layer than was seen yesterday.
Models are showing the cap eroding by 21Z with CAPE of 2500-3500
J/KG being enough to support severe convection though deep layer
shear is a bit marginal at 30-35kts. Expect to see some severe
thunderstorms today with large hail and strong winds the primary
threats with hail size being limited due to the shear.
Tuesday looks to be a repeat of today except the dryline will make
a push into southeast New Mexico focusing convection farther east
in the Permian Basin and lower Trans Pecos. Wednesday see rain
chances increase as an upper low approaching from the west
coincides with the arrival of a cold front. Cool air behind the
front will stabilize the boundary layer leaving the main threat
for severe weather west of the Pecos River, especially the Davis
Mountains and Big Bend. A stable layer will not prevent precip
in the Permian Basin though it will mean showers will be less
intense and QPF will be lighter. Cold air advection and showers
will also keep highs in the 70s most areas Wednesday and Thursday
providing a very pleasant start to June. The upper low will move
east of the area late Thursday bringing an end to the rain, but
thankfully the upstream ridge axis will hold over the western
states for a few days leaving us in a cool northerly flow pattern.
This will allow temperatures to warm some while staying below
climatology for the end of the week.
Hennig
&&
.FIRE WEATHER...
An upper level trough over the Desert SW will slowly inch east over
the next few days. Dry air across northern Mexico will move across
the Guadalupe Mountains Tuesday afternoon with rh's falling to
around 10 percent. Winds will also increase to near 25 mph,
especially across the peak elevations. Near critical fire weather
conditions are possible in this area so will continue the Fire
Weather Watch. Moisture increases by midweek and should keep rh's
fairly high through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 65 86 63 77 / 40 30 50 50
Carlsbad 64 91 62 78 / 20 10 20 50
Dryden 68 88 68 84 / 40 30 30 40
Fort Stockton 66 89 66 81 / 40 30 30 50
Guadalupe Pass 61 81 59 73 / 30 10 20 40
Hobbs 63 86 60 75 / 30 20 30 50
Marfa 58 83 57 77 / 40 20 20 40
Midland Intl Airport 65 88 64 78 / 40 30 40 50
Odessa 65 88 64 78 / 40 30 40 50
Wink 67 92 66 80 / 40 20 20 50
&&
.MAF Watches/Warnings/Advisories...
NM...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Guadalupe Mountains.
&&
29/10Hazardous weather outlook, May 30, 12:49 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT MON MAY 30 2016 /1249 PM MDT MON MAY 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE
AREA. SOME STORMS COULD BE STRONG TO SEVERE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THREATS INCLUDE BRIEF
HEAVY RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY THROUGH THURSDAY
NIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE GUADALUPE MOUNTAINS TUESDAY AFTERNOON. A FIRE WEATHER WATCH IS
IN EFFECT FOR THIS AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 30, 12:49 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT MON MAY 30 2016
TXZ074-301930-
DAVIS/APACHE MOUNTAINS AREA TX-
149 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS COUNTY
UNTIL 230 PM CDT...
AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DAVIS MOUNTAINS STATE PARK...OR NEAR FORT DAVIS...MOVING NORTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...INDIAN LODGE STATE PARK...DAVIS MOUNTAINS STATE PARK...FORT
DAVIS NATIONAL HISTORICAL SITE...STAR MOUNTAIN...BLACK MOUNTAIN AND
MCDONALD OBSERVATORY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3090 10379 3071 10351 3071 10352 3056 10396
3072 10405
TIME...MOT...LOC 1848Z 242DEG 10KT 3068 10393
29Special weather statement, May 30, 3:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT MON MAY 30 2016
TXZ081-302130-
BIG BEND AREA-
405 PM CDT MON MAY 30 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BREWSTER COUNTY...
AT 405 PM CDT...A STRONG THUNDERSTORM WAS 18 MILES SOUTHEAST OF
PAISANO PASS...OR 22 MILES SOUTH OF ALPINE...MOVING SOUTHEAST AT 25
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA AND ELEPHANT MOUNTAIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3003 10379 3015 10372 3008 10344 2987 10353
TIME...MOT...LOC 2105Z 293DEG 21KT 3004 10368
27
Special weather statement, May 30, 4:23 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT MON MAY 30 2016
TXZ051-052-063-302315-
GLASSCOCK TX-HOWARD TX-MARTIN TX-
523 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD...
SOUTHEASTERN MARTIN AND NORTHWESTERN GLASSCOCK COUNTIES UNTIL 615 PM
CDT...
AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOMAX...OR 11 MILES EAST OF STANTON. THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOMAX...SOUTH HAVEN...LEES...ELBOW AND SOUTH HAVEN|2.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 163 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3220 10143 3199 10140 3198 10168 3218 10170
TIME...MOT...LOC 2223Z 085DEG 1KT 3207 10162
27
Special weather statement, May 30, 4:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT MON MAY 30 2016
TXZ081-302315-
BIG BEND AREA TX-
525 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER COUNTY
UNTIL 615 PM CDT...
AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF PERSIMMON GAP...OR 22 MILES NORTHEAST OF PANTHER
JUNCTION...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
BREWSTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2944 10300 2960 10305 2977 10276 2974 10264
2974 10268 2968 10269 2964 10274 2960 10274
2960 10277 2955 10277 2952 10281 2949 10280
2945 10283 2941 10283 2940 10281 2936 10285
2935 10287
TIME...MOT...LOC 2225Z 242DEG 20KT 2956 10293
27Special weather statement, May 30, 4:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT MON MAY 30 2016
TXZ081-302345-
BIG BEND AREA TX-
553 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 645 PM CDT...
AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF STUDY BUTTE...OR 20 MILES NORTHEAST OF LAJITAS...MOVING
EAST AT 5 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TERLINGUA RANCH LODGE...BIG BEND NATIONAL PARK AND TERLINGUA RANCH
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2947 10374 2965 10367 2961 10324 2929 10332
TIME...MOT...LOC 2253Z 282DEG 6KT 2950 10359
27
Event by event
8 hail, 5 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Howard
- When
- May 30, 5:15 PM CST to 5:20 PM CST
- Where
- Howard County, 1.23 mi S of Big Spring
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.233, -101.466
A thunderstorm moved across Howard County and produced large hail in Big Spring. Golf ball to hen egg size hail was reported in the City of Big Spring on Johnson Street.
Hail, Howard
- When
- May 30, 5:18 PM CST to 5:23 PM CST
- Where
- Howard County, 1.34 mi SW of Big Spring
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.236, -101.486
A trained spotter reported nickel to ping pong size hail with a storm that moved over Big Spring, TX.
Hail, Glasscock
- When
- May 30, 5:55 PM CST to 6:00 PM CST
- Where
- Glasscock County, Lees
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.080, -101.480
Hail, Scurry
- When
- May 30, 6:25 PM CST to 6:35 PM CST
- Where
- Scurry County, 5 mi NW of Snyder
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.771, -100.961
Hail, Scurry
- When
- May 30, 6:27 PM CST to 6:32 PM CST
- Where
- Scurry County, 1 mi W of Snyder
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.720, -100.917
Quarter to ping pong ball size hail was reported by the public one mile west of Snyder, TX.
Flash Flood, Glasscock
- When
- May 30, 6:31 PM CST to 8:00 PM CST
- Where
- Glasscock County, 14.48 mi W of Lees to 14.74 mi W of Lees
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.045, -101.724
Heavy rain fell and caused flash flooding six miles northeast of Spraberry, TX. Slow running water was covering roads in multiple locations with some places having at least six to eight inches of water over the roads.
Hail, Scurry
- When
- May 30, 6:34 PM CST to 6:39 PM CST
- Where
- Scurry County, Snyder
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.720, -100.900
Heavy Rain, Scurry
- When
- May 30, 6:49 PM CST to 8:30 PM CST
- Where
- Scurry County, 0.79 mi W of Snyder
- Reported by
- Public
- Coordinates
- 32.721, -100.913
Heavy rain lead to flooding of low lying areas and minor street flooding in the City of Snyder.
Flash Flood, Howard
- When
- May 30, 7:07 PM CST to 8:45 PM CST
- Where
- Howard County, 3.23 mi SSW of South Haven to 4.87 mi SSW of South Haven
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 32.136, -101.497
Heavy rain fell across Howard County and produced flash flooding. High water was reported over FM 33 about three miles north northeast of Lees, TX.
Flash Flood, Midland
- When
- May 30, 7:35 PM CST to 10:00 PM CST
- Where
- Midland County, 1.7 mi NW of Greenwood to 1.37 mi NNE of Greenwood
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.020, -101.937
Heavy rain fell across Midland County and produced flash flooding in and near Greenwood, TX. There was flooding along Highway 307 between FM 1379 and FM 1105 with an estimated six inches to a foot in depth.
Thunderstorm Wind, Midland
- When
- May 30, 8:35 PM CST
- Where
- Midland County, 1.62 mi NE of Greenwood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.018, -101.903
A thunderstorm moved across Midland County and produced a 75 mph wind gust in Greenwood.
Hail, Gaines
- When
- May 30, 8:45 PM CST to 8:50 PM CST
- Where
- Gaines County, Seminole
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.720, -102.650
Flash Flood, Midland
- When
- May 30, 8:50 PM CST to 10:45 PM CST
- Where
- Midland County, Greenwood to 3.45 mi ENE of Spraberry
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.000, -101.920
Heavy rain fell across Midland County and produced flash flooding in Spraberry. Highway 158 between Highway 137 and Interstate 20 was nearly underwater and impassable.
Flash Flood, Midland
- When
- May 30, 9:00 PM CST to 10:45 PM CST
- Where
- Midland County, 1.94 mi NNE of Greenwood to 2.04 mi NNE of Greenwood
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 32.025, -101.904
Heavy rain fell across Midland County and produced flash flooding. Roads on the southwest side of Greenwood, TX were under 18 inches of water and impassable by a large vehicle, such as a Sedan. The cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- May 30, 9:55 PM CST
- Where
- Midland County, 3.7 mi NW of Midland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.033, -102.129
A thunderstorm moved across Midland County and produced a strong wind gust. A National Weather Service employee estimated a wind gust of around 60 mph out of the northwest at Midkiff and Loop 250 in the City of Midland.
Hail, Martin
- When
- May 30, 10:44 PM CST to 10:49 PM CST
- Where
- Martin County, 4 mi NW of Stanton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.171, -101.848
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, May 30, 20161 death · 2 events
- Hail in Texas, May 30, 2016$300,000 · 2.75 in hail · 3 events
- Hail and Damaging Wind in Iowa, May 30, 2016$51,000 · 1.25 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, May 30 to 31, 2016$54,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in New York, May 30, 2016$50,000 · 50 kt wind · 4 events
- Tornado in Texas, May 30, 2016$50,000 · EF0 · 1 event
- Damaging Wind in Georgia, May 30, 2016$50,000 · 65 kt wind · 1 event
- Tornado and Damaging Wind in Colorado, May 30, 2016EF1 · 2 events
- Hail and Damaging Winds in Nebraska, May 30, 2016$3,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in South Dakota, May 30, 20162 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 30, 201657 kt wind · 9 events
- Hail in North Dakota, May 30, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629957, 629953, 635376, 629971, 629958, 629962, 629968, 629973, 629974, 635360, 635377, 629975, 629982, 629980, 629984, 629988.